842 Altos Oaks Drive
Los Altos, California
94024-5403
P: (650) 941-0550
F: (650) 941-6751

Altos Pediatric Associates

Dosage Charts



Acetaminophen Dosing Information (Tylenol, Feverall (suppositories) or generic brand)


Child's Weight (pounds) 6-11 12-17 18-23 24-35 36-47 48-59 60-71 72-95 96+ lbs
Infant Drops 80 mg/0.8 ml 0.4 0.8 1.2 1.6 2.4 mL
Syrup: 160 mg/5 ml (1 tsp) 1.25 2.5 3.75 5 7.5 10 12.5 15 20 mL
Syrup: 160mg/1 Teaspoon 1/2 3/4 1 1 1/2 2 2 1/2 3 4 tsp
Chewable or melt 80 mg tablets 1 1/2 2 3 4 5 6 8 tabs
Chewable or melt 160 mg tablets 1 1 1/2 2 2 1/2 3 4 tabs
Adult 325 mg tablets 1 1 1 1/2 2 tabs
Adult 500 mg tablets 1 1 tabs

Indications: Treatment of fever and pain. Give every 4-6 hours as needed, no more than 5 times in 24 hours.

NOTES:
1)CAUTION: In May, 2011, a move to one standard concentration (160 mg/5 ml) of liquid acetaminophen medicine for infants and children was announced. Up until this point, there have been mainly 2 concentrations: 80 mg/0.8 ml (Infant Concentrated Drops) and 160 mg/5 ml (Children's Liquid Suspension or Syrup). During this transition period, both old and new concentrations of infant acetaminophen may be available on store shelves and in homes. Before selecting a dose, please double check the infant package carefully to find the correct concentration. Then, select the dosage according to the concentration and child's weight.
2) Dosing is based on WEIGHT, not age. Keep note of your child's most recent weight.
3) Suppositories come in 80, 120, 325, and 650 mg doses. For the rectal dose, use the oral dose. These are over the counter and do not require a prescription.
4) Use a proper measuring device. For infant drops, only use the dropper provided in the package. For children's suspension, use the medicine cup or a special medicine syringe. A kitchen teaspoon is not accurate enough.
5) DO NOT GIVE TO INFANTS < 8 weeks of age without speaking to a physician. Fever in a child less than 8 weeks of age needs a full evaluation regardless of the time of day.
6) WARNING: Be aware that many over-the counter (OTC) medications such as cold preparations may contain acetaminophen, which can lead to double dosing. Read all OTC labels carefully. The FDA advises against using multi-ingredient OTC medications in children less than 6 years of age.




Ibuprofen Dosing Information (Advil, Motrin, or generic Ibuprofen)


CHILD'S WEIGHT IS MORE THAN (LBS) 12 18 24 36 48 60 72 96 lbs
Total Amount (mg) 50 75 100 150 200 250 300 400 mg
Infant Drops 50 mg/1.25 ml 1.25 1.875 2.5 ml
Liquid 100 mg/5 ml (tsp) 1/2 3/4 1 1 1/2 2 2 1/2 3 4 tsp
Chewable 50 mg tablets 2 3 4 5 6 8 tabs
Junior-strength 100 mg tablets 2 2 1/2 3 4 tabs
Adult 200 mg tablets 1 1 1 1/2 2 tabs

Indications: Treatment of fever and pain. Give every 6-8 hours as needed, not to exceed three times per day.

NOTES:
1) Dosing is based on WEIGHT, not age. Keep note of your child's most recent weight.
2) Use a proper measuring device. For infant drops, only use the dropper provided in the package. For children's suspension, use the medicine cup or a special medicine syringe. A kitchen teaspoon is not accurate enough.
3) There is no prescription form available in the U.S.A.
4) DO NOT GIVE TO INFANTS < 6 months of age (not FDA approved).
5) WARNING: Be aware that many over-the counter (OTC) medications such as cold preparations may contain ibuprofen, which can lead to double dosing. Read all OTC labels carefully. The FDA advises against using multi-ingredient OTC medications in children less than 6 years of age.




Diphenhydramine (Benadryl) Dosing Information


CHILD'S WEIGHT IS MORE THAN (LBS) 20 25 38 50 100 lbs
Total Amount (mg) 10 12.5 19 25 25-50 mg
Liquid 12.5mg/5ml (tsp) 3/4 1 1 1/2 2 tsp
Chewable 12.5 mg 1 1 1/2 2 2-4 tabs
Capsules 25 mg 1 2 caps

Indications: Antihistamine for the treatment of allergic reactions, nasal allergies, hives and itching. Give every 6-8 hours as needed.

NOTES:
1) Dosing is based on WEIGHT, not age. Keep note of your child's most recent weight.
2) Adult dose may be 25 or 50 mg because of sedating effects. Start with 25 mg for children >100 pounds.
3) Consult a healthcare provider for infants <12 months of age due to sedating effects.
4) Benedryl Children's FastMelts: each contains the equivalent of 12.5 mg of diphenhydramine and is dosed like the chewable tablet.
5) WARNING: Be aware that many over-the counter (OTC) medications such as cold preparations may contain diphenhydramine, which can lead to double dosing. Read all OTC labels carefully. The FDA advises against using multi-ingredient OTC medications in children less than 6 years of age.




Loratadine (Claritin, generic Loratadine) Dosing Information


CHILD'S AGE (YEARS) 2-6 6-12 > 12 years
Total Amount (mg) 5 10 10 mg
Liquid 5mg/5ml (tsp) 1 2 2 tsp
Chewable 5 mg 1 2 2 tabs
Redi-tabs 10 mg 1 1 caps
Tablet 10 mg 1 1 caps

Indications: Antihistamine for the treatment of allergic reactions, nasal allergies, hives and itching. Give once daily as needed.

NOTES:
1) Dosing is based on AGE, not weight.
2) Consult a healthcare provider for children less than 2 years.
3) WARNING: Be aware that many over-the counter (OTC) medications such as cold preparations may contain other antihistamines, which can lead to double dosing. Read all OTC labels carefully. The FDA advises against using multi-ingredient OTC medications in children less than 6 years of age.




Cetirizine (Zyrtec, generic Cetirizine) Dosing Information


CHILD'S AGE (YEARS) 2-6 6-12 > 12 years
Total Amount (mg) 2.5-5 5-10 10 mg
Liquid 5mg/5ml (tsp) 1/2-1 1-2 2 tsp
Chewable 5 mg 1 2 2 tabs
Tablet 10 mg 1 1 caps

Indications: Antihistamine for the treatment of allergic reactions, nasal allergies, hives and itching. Give once daily as needed.

NOTES:
1) Dosing is based on AGE, not weight.
2) Consult a healthcare provider for children less than 2 years.
3) WARNING: Be aware that many over-the counter (OTC) medications such as cold preparations may contain other antihistamines, which can lead to double dosing. Read all OTC labels carefully. The FDA advises against using multi-ingredient OTC medications in children less than 6 years of age.

IMPORTANT

This website is not intended to give medical advice. The Altos Pediatrics Website is for informational purposes only. The content is not intended as a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of you physician with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of content found on this website. See Terms of Use.

Home  |  Contact Us  |  Site Map  |  Financial Policy  |  Privacy Statement  |  Terms of Use